Health knowledge made personal
Join this community!
› Share page:

acne, allergy, yeast, or all?


Posted by rocknerd1224

After using benzaclin for YEARS, I stopped it briefly because I thought it was not working. I went to a derm to seek help for large pimples and she gave me samples of Atrelin.  Unfortunately, after 4 days of use, my forehead (the only place I was putting it to begin) developed sheets of bumps.  I know people say "your acne will get worse before it gets better," but this looked quite unusual for "acne." So, I explored the ingredients of the vehicle in atrelin and discovered benzyl alcohol, something I know, from previous experience causes me to have an allergic response.  I quickly stopped the Atrelin, and went back to the derm in a panic.  Meanwhile, my skin had gotten overly sensitive to EVERYTHING.  It seemed that every face wash, shampoo, cosmetic, etc, would exacerbate it, and so I returned looking for a new regimen.  However, the derm said that she had never seens anyone allergic to Atrelin and had no real advice to give me other than to start me on oral antibiotics (doxycyline) for a month.  I took the meds and also started the Benzaclin again.  Gradually, the bumps subsided and my real acne improved, good news, yes, but then another monster reared its head.  My skin was VERY dry, red, and peely, but I knew that those were typical side effects, but I continued to use Benzaclin since it was working for the acne.  I took a vacation to NY, and seemed to be doing fine until the last two days.  I admit, I changed my make up a bit and slept in an apartment full of dust and dog hair (all which may have triggered allergy), but I woke up one morning with my face swollen, expecially my forehead, nose and cheeks (esp the area below my eyes).  I took benedryl and it seemed to help, but as soon as I went outside, walked over the gym, and worked out, my face begin to swell again.  I had to take MORE antihistamines which helped a bit.  The following day, it seemed that the reaction I had had gone away, but then as soon as I went to the gym and started working out, the swelling started up again.  My conclusion was that the benzaclin/benzoyl peroxide was reacting with the sweat or that I was simply allergic to benzoyl peroxide.  However, I am not SURE it's an allergy since it doesn't necessarily itch or turn to hives, but the swelling and help by benedryl seem suspiciously allergy.  It was also extremely cold and windy in NY, so perhaps my face got VERY irriated and now is sensitive to benzoyl peroxide? I am trying to start it again with a lower BP percentage but I kind of feel like I have some light swelling occuring (i feel pressure behnind my eyes and cheeks) But for me, that still does not explain the hlep of benedryl or claritin.  I am frustrated because Benzaclin was the one thing that helped my acne.  Is there something I should do to reduce my response? I have tried so many things, and don't know where to go anymore!

 
Answers (2)
Sort by: Newest first | Oldest first

Okay what you should do is cut out everything that has benzyl alcohol or benzoyl peroxide in the ingredients. My body is allergic to anything with those ingredients. I had to pay a visit to my doctor because of an extreme allergic reaction.  Eliminate hair products, makeup, soaps, and everything else with the ingredients. Basically everything that starts out with "benz" you should avoid. The ingredients are even found in energy drinks, so avoid those. Also,try to buy fragrance free or hypoallergenic products, even laundry detergents, because a lot of the companies will not list the exact ingredients. As for your hair, if you have a Sally's or local beauty store, they will carry a fragrance free line, you will not find these in a normal store. Make sure to avoid hand soaps, especially in public places, because you can not read the ingredients. You should carry your own sanitizer. 

Tell your derm of your allergic reaction to benzoyl peroxide and benzoyl alcohol. Ask your derm for retin a. Don't get retin-a micro though because it includes benzyl alcohol. Instead get a cream version of retin a. I have been on on retin a and a mild cleanser(neutrogena fresh foaming cleanser), and it has done wonders. If you must take an oral antibiotic, ask for bactrin, you will see improvement in days. I have been on numerous prescriptions from the derm. Your skin sounds like mine, highly sensitive. I am just trying to help you out, because it has taken me FOREVER to figure out what I am allergic to. 

NOTICE: The information provided on this site is not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on Wellsphere. If you have a medical emergency, call your doctor or 911 immediately.
Post an answer
Write a comment: